Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 71, NWS Louisville, KY

June 5, 2019Crawford County, Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 5, 2019, 7:44 PM EDT for Crawford County, Orange County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2019, 7:44 PM EDT (23:44 UTC)
Expired
Jun 5, 2019, 8:30 PM EDT
In force
46 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, IN, Orange County, IN

The radar

The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 7:54 PM EDTTSTM WND DMG1 Ssw Greenbrier, INA TREE WAS DOWNED AT A RESIDENCE ON COUNTY ROAD 760 S.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:05 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WUUS53 KLMK 052344
SVRLMK
INC025-117-060030-
/O.NEW.KLMK.SV.W.0071.190605T2344Z-190606T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
744 PM EDT Wed Jun 5 2019

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Crawford County in south central Indiana...
  Southern Orange County in south central Indiana...

* Until 830 PM EDT.

* At 744 PM EDT, a severe thunderstorm was located 9 miles southwest
  of Paoli, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  English, Greenbrier, Ethel, Temple, Valeene, Fargo, Taswell, Bacon,
  Youngs Creek and Mifflin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3851 8659 3842 8632 3824 8653 3845 8668
      3847 8668
TIME...MOT...LOC 2344Z 295DEG 15KT 3845 8658 

HAIL...1.00IN
WIND...60MPH
 
$$

AMS
2 follow-up statements
862 
WWUS53 KLMK 052358
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
758 PM EDT Wed Jun 5 2019

INC025-117-060030-
/O.CON.KLMK.SV.W.0071.000000T0000Z-190606T0030Z/
Crawford IN-Orange IN-
758 PM EDT Wed Jun 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHWESTERN CRAWFORD AND SOUTHERN ORANGE COUNTIES...

At 758 PM EDT, a severe thunderstorm was located near English, moving
southeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
English, Greenbrier, Ethel, Temple, Valeene, Fargo, Taswell, Bacon,
Youngs Creek and Mifflin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3851 8659 3842 8632 3824 8653 3845 8668
      3847 8668
TIME...MOT...LOC 2358Z 295DEG 15KT 3842 8651 

HAIL...1.50IN
WIND...60MPH
 
$$

AMS
958 
WWUS53 KLMK 060018
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
818 PM EDT Wed Jun 5 2019

INC025-117-060030-
/O.CON.KLMK.SV.W.0071.000000T0000Z-190606T0030Z/
Crawford IN-Orange IN-
818 PM EDT Wed Jun 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTH CENTRAL CRAWFORD AND SOUTHEASTERN ORANGE COUNTIES...

At 818 PM EDT, a severe thunderstorm was located near English, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
English, Temple, Bacon, Valeene and Fargo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3842 8632 3831 8645 3841 8652 3847 8646
TIME...MOT...LOC 0018Z 295DEG 15KT 3838 8641 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 7:23 PM EDT, 21 minutes earlier.

Area forecast discussion, Jun 5, 7:23 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
723 PM EDT Wed Jun 5 2019

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 415 PM EDT Wed Jun 5 2019

Atmosphere has destabilized and storms have initiated over Illinois
and Indiana. Decent focus from just north of Vincennes to near
Seymour. Strong instability in place with sfc-based CAPE over 3000
J/kg, and well over 1000 J/kg of downdraft CAPE across all of
southern Indiana and most of north central Kentucky. Main threat
will be damaging winds, primarily of the pulse variety, but there is
just enough shear that we can't rule out enough organization for
storms to develop a cold pool and start diving southward. Southern
boundary of WW 332 may be generous by a row of counties to cover
that possibility.

&&

.Short Term...(This evening through Thursday)
Issued at 320 PM EDT Wed Jun 5 2019

Current synoptic setup has a cut-off low over New Mexico with weak
upper ridging to the north and zonal upper-level flow over the Ohio
Valley. Isolated afternoon pop up showers and thunderstorms are
still a possibility today as we sit within a moist and unstable air
mass with CAPE values exceeding 3000 J/kg. Deep level shear is less
impressive, which would suggest that any storms that do develop
would be pulsey in nature. Hazards associated with any isolated
afternoon/early evening storms would be brief heavy rain, local
gusty winds and possible hail. Surface winds from the southwest will
continue to gust into the low 20mph range until near sunset.

A 500 mb shortwave, currently over the Great Lakes, will travel east
throughout the evening. Models are in fair agreement with a line of
storms moving south into southern Indiana later this evening into
the overnight hours. The 05/17Z HRRR brings this line into southern
Indiana by 06/00Z, but shows a weakening trend as it moves into
central KY. The 3K NAM is a bit slower with a showtime of 06/02Z,
but agrees with the weakening trend. SPC has placed a portion of our
western southern Indiana counties with an Enhanced Risk and the rest
of our forecast area within a Slight Risk with the most likely
hazard being damaging winds. Short range models show most of this
activity moving out of our area by Thursday morning.

We'll remain in an unstable environment Thursday as the cut-off low
edges closer from the west bringing continued chances of showers and
thunderstorms enhanced by diurnal instability. Forecast soundings
show a drastic decrease in wind speed aloft, with speeds less than
20 knots up to 400mb. This will result in slow moving storms, which
could pose localized flooding issues anywhere heavy rain should
occur. Expect to see broken to overcast skies with max temps
reaching into the low 80s with dewpoints sitting uncomfortably in
the upper 60s to lower 70s.

.Long Term...(Thursday night through Wednesday)
Issued at 300 PM EDT Wed Jun 5 2019

Thursday Night...

Scattered showers and storms will likely continue into at least the
first part of the Thursday night time frame, until instability is
lost. The pulse severe threat will likely be diminishing, however
the localized Flash Flooding threat will likely linger a bit as
storms will be nearly stationary and should be quite efficient
rainfall producers.

Friday - Monday...

The well-advertised cutoff low will move into and wobble around the
TN Valley through the weekend. This feature will provide focus for
scattered to numerous showers and storms through the weekend as
waves of energy rotate around the parent low. Waves of deeper
moisture will also rotate into the region at times, providing
precipitable water values up around 2" at times. A localized Flash
Flooding threat is expected to continue during this time, and may
increase with each round of storms, especially for areas that see
repeated instances of heavy rain.

Given extensive cloud cover and plenty of precipitation, look for
small diurnal temperature ranges through the weekend. Highs should
mostly be in the upper 70s and low 80s, while lows should mostly be
in the 65 to 70 degree range.

Monday Night - Wednesday...

The parent low will be over the Gulf Coast region by this time, and
will likely be swept by a northern stream shortwave trough. This
will help to push the deep moisture out of our region, and will also
swing a notable cold front through our region Monday night. As a
result, we'll see a return to dry and pleasant conditions through
mid week. Highs are expected to run a bit below normal in the upper
70s to around 80. Meanwhile, lows will drop into the upper 50s and
low 60s as dew points trend lower in the Canadian origin airmass.

&&

.Aviation...(00Z TAF Issuance)
Updated at 715 PM EDT Wed Jun 5 2019

Convection over southern Indiana will drop southward into HNB, SDF,
and LEX over the next few hrs. Have included TEMPO for MVFR vis, as
we expect any IFR restrictions to be very short-lived and the
ceilings will stay VFR. Expect storms to die down late this evening,
with light winds and mid-level ceilings. Enough trapped moisture by
daybreak to drop ceilings into MVFR, with a very close call for fuel-
alternate. Will only take SDF into fuel-alternate, keeping LEX and
HNB just above 2000 feet for the morning. Ceilings should lift to
VFR early in the afternoon, with enough of a storm chance near a
quasi-stationary boundary to support VCTS.

BWG should remain high and dry this evening, and VFR on Thu morning,
but will get in on the possible convection in the afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...RAS
Short Term...CG
Long Term...BJS
Aviation...RAS
Hazardous weather outlook, Jun 5, 3:31 PM EDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
331 PM EDT Wed Jun 5 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
331 PM EDT Wed Jun 5 2019 /231 PM CDT Wed Jun 5 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Chance of isolated severe thunderstorms are still possible this
afternoon through this evening. These storms will be capable of
damaging winds, large hail, heavy rainfall, and lightning. A line of
storms will move through the area this evening into the early
morning hours. The main hazard associated with this line is potential
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Storm chances will likely continue into early next week as a slow
moving low pressure system over the central United States approaches
our area. Localized heavy rainfall and a few strong to severe storms
will be possible during this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Wednesday.

CG/BJS

In the hours before

Local storm report, Jun 5, 6:56 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
656 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     1 ESE CAMPBELLSBURG     38.65N 86.25W
06/05/2019                   WASHINGTON         IN   911 CALL CENTER

            DEBRIS IN THE ROADWAY (BARN SIDING) ON SR 60
            IN CAMPBELLSBURG, IN.

&&

JML
Local storm report, Jun 5, 6:57 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
657 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     CLAYSVILLE              38.62N 86.28W
06/05/2019                   WASHINGTON         IN   911 CALL CENTER

            TREE DOWN IN CLAYSVILLE, IN ALONG W LOST
            RIVER RD.

&&

JML
Local storm report, Jun 5, 7:23 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
723 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             1 NE MILLERSBURG        38.56N 86.32W
06/05/2019  E1.00 INCH       ORANGE             IN   PUBLIC

&&

JML
Local storm report, Jun 5, 7:24 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
724 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 ENE LIVONIA           38.57N 86.24W
06/05/2019  E1.75 INCH       WASHINGTON         IN   PUBLIC

&&

JML
Local storm report, Jun 5, 7:38 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
738 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     1 N LEIPSIC             38.68N 86.37W
06/05/2019                   ORANGE             IN   911 CALL CENTER

            TREE DOWN ALONG 840 N AND 450 E.

&&

JML
Special weather statement, Jun 5, 7:41 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
741 PM EDT Wed Jun 5 2019

KYZ033-060015-
Henry-
741 PM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HENRY COUNTY...

At 741 PM EDT, a strong thunderstorm was located 7 miles northeast of
New Castle, moving southeast at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Port Royal, Drennon Springs, Lacie, Delville, Bethlehem, Slabtown,
Lockport and Franklinton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3855 8500 3851 8503 3852 8498 3849 8499
      3848 8497 3846 8495 3846 8491 3844 8493
      3845 8494 3844 8496 3843 8495 3837 8504
      3850 8517 3858 8508 3856 8506 3857 8504
TIME...MOT...LOC 2341Z 295DEG 15KT 3852 8509

AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:09 PM EDTSpecial Weather StatementLMKOrange36 min
Jun 5, 5:16 PM EDTSevere Thunderstorm WarningLMKOrange, Washington44 min
Jun 5, 5:42 PM EDTSpecial Weather StatementLMKJefferson33 min
Jun 5, 5:49 PM EDTSevere Thunderstorm WarningLMKJefferson26 min
Jun 5, 5:59 PM EDTSevere Thunderstorm WarningLMKHarrison, Orange, Washington46 min
Jun 5, 6:18 PM EDTSpecial Weather StatementLMKJefferson12 min
Jun 5, 6:42 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison, Orange, Washington48 min
Jun 5, 6:43 PM EDTAreal Flood AdvisoryLMKOrange, Washington3 hr
Jun 5, 7:10 PM EDTSevere Thunderstorm WarningLMKJefferson35 min
Jun 5, 7:12 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange33 min
Jun 5, 7:24 PM EDTSevere Thunderstorm WarningLMKClark, Floyd36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.